North Carolina, 2006

Lightning Strike in North Carolina, August 8, 2006

August 8, 2006 · NWS RAH · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 8, 9:40 AM EST, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 8, 9:40 AM EST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1040 AM EDT TUE AUG 8 2006

.SYNOPSIS...
THE 12Z GSO SOUNDING WAS UNAVAILABLE DUE TO COMPUTER PROBLEMS THIS
MORNING.

AT 12Z/8TH... THE MAIN SURFACE COLD FRONT EXTENDED FROM JUST OFF THE
NEW ENGLAND COAST SOUTHWESTWARD THROUGH CENTRAL VIRGINIA... SOUTHERN
WEST VIRGINIA... AND NORTHERN KENTUCKY. THE PIEDMONT TROUGH EXTENDED
ALONG THE COASTAL PLAIN OF NORTH CAROLINA INTO CENTRAL SOUTH
CAROLINA AND GEORGIA... WHILE A PREFRONTAL WIND SHIFT/SFC
CONVERGENCE AXIS WAS NOTED ACROSS EXTREME SOUTHERN VIRGINIA... JUST
AHEAD OF THE MAIN COLD FRONT. LIGHTNING DATA SHOWS THAT THE WESTERLY
FLOW ALOFT IN THE LEE OF THE MOUNTAINS HAS AT LEAST IN PART LED TO
THE DEMISE OF THE OLD CONVECTIVE COMPLEX MOVING ACROSS THE VA/WV
MOUNTAINS. THOUGH THE FLOW IS WEST NORTHWESTERLY... TYPICALLY A DRY
TRAJECTORY... AMPLE MOISTURE LIES UPSTREAM ACROSS KENTUCKY AND
ILLINOIS.. WHERE PRECIPITABLE WATERS ACTUALLY INCREASE TO OVER 2
INCHES. THUS... DEEP MOISTURE SHOULD NOT BE A SIGNIFICANT INHIBITOR
OF DEEP CONVECTION THIS AFTERNOON/EVENING.

ALOFT... A 5950 METER MID LEVEL RIDGE WAS CENTERED OVER NORTHERN
ALABAMA AND MISSISSIPPI... WHICH HAS KEPT THE MAIN BELT OF THE
WESTERLIES... AND THUS BEST SHEAR AND DPVA OVER THE NORTHERN MID
ATLANTIC STATES AND NEW ENGLAND. HOWEVER... MODEST HEIGHT FALLS ON
THE ORDER OF 20 TO 30 METERS HAD OCCURRED OVER VIRGINIA AND NORTH
CAROLINA... ON THE TAIL END OF THE SHORTWAVE TROUGH EXITING
NEW ENGLAND.

&&

.SHORT TERM /REST OF TODAY/...
FORECAST HIGH TEMPERATURES APPEAR ON TRACK. FORECAST LOW LEVEL
THICKNESSES AROUND 1432 METERS AND 850MB TEMPERATURES REMAINING
AROUND 18 OR 19 DEGREES CELSIUS SHOULD TRANSLATE TO HIGHS 90 TO 94
FROM NORTHWEST TO SOUTHEAST.

AS FOR CONVECTIVE POTENTIAL... IT APPEARS THAT ISOLATED CELLS MAY
DEVELOP ALONG THE PIEDMONT TROUGH AND/OR THE PREFRONTAL TROUGH. THEN
EXPECT MORE CONCENTRATED AND ORGANIZED ACTIVITY TO DEVELOP ALONG THE
MAIN SURFACE FRONT OVER SOUTHERN VIRGINIA THIS AFTERNOON... THEN
SPREAD SOUTHEAST INTO CENTRAL NORTH CAROLINA LATER THIS AFTERNOON
AND THIS EVENING. CURRENT POP GRIDS REFLECT THIS. CONCERNING
SEVERE... MIXED LAYER CAPES ARE FORECAST TO INCREASE TO BETWEEN 1500
AND 2000 J/KG WITH DIURNAL HEATING... WITH DEEP LAYER SHEAR 20 TO 25
KNOTS. STEEP... DRY ADIABATIC LOW LEVEL LAPSE RATES AND A THETA-E
DIFFERENCE BETWEEN 25 AND 35 DEGREES WILL ALLOW STORM CLUSTERS TO
GENERATE SUBSTANTIAL SURFACE COLD POOLS... THUS ENHANCING THE
PERHAPS QUITE ORGANIZED DAMAGING WIND THREAT. SPC HAS ENTIRE CWA IN
SLIGHT RISK IN SWODY1.

CLOUD GRIDS WILL REFLECT INCREASING HIGH LEVEL CLOUDINESS FROM
REMNANT MCS OVER WESTERN VIRGINIA... SPREADING SOUTHEAST INTO
NORTHERN COUNTIES SHORTLY AFTER MIDDAY... THEN THINNING OUT THIS
AFTERNOON. THEN WIDESPREAD CU DEVELOPMENT WITH AFTERNOON HEATING.
WOULDNT BE SURPRISED TO SEE A FEW CELLS INITIATE ON THE LEADING
CLOUD EDGE/DIFFERENTIAL HEATING BOUNDARY... IN ADDITION TO THE
AFOREMENTIONED CONVECTIVE FOCI.

&&

.PREV DISCUSSION...
 (ISSUED 240 AM EDT TUE AUG 8 2006)

SHORT TERM /TODAY THROUGH THURSDAY NIGHT/...
OVERALL...
UPPER RIDGE WILL CONTINUE TO RETROGRADE WEST DURING THIS PERIOD
RESULTING IN PERSISTENT WEST/NORTHWEST FLOW OVER THE REGION. THUS
WILL SEE WEAK IMPULSES TRICKLE SOUTHEAST ACROSS THE AREA. AT THE
SURFACE...WEAK TROUGH OVER THE AREA AS COLD FRONT APPROACHES FROM
THE NORTH...MOVING THROUGH LATER THIS AFTERNOON/EVENING. BOTH
NAM/GFS SHOW WAVE FORMING ON BOUNDARY THIS EVENING AS IT PUSHES
SOUTH.
HIGH PRESSURE BUILDING IN FROM THE NORTH LATER TONIGHT AND
WEDNESDAY WILL SUPPRESS FRONT TO OUR SOUTH. FRONT WILL STALL NEAR
SOUTHERN BORDER...BECOMING DIFFUSE WEDNESDAY NIGHT INTO THURSDAY.
MODEL DIFFERENCES ON THURSDAY...AS GFS INDICATE DRIER CONDITIONS
WITH FRONTAL BOUNDARY/DEEP MOISTURE SUPPRESSED SOUTH/WEST OF AREA.
S/W TROUGH QUITE WEAK. WHILE NAM INDICATING S/W TROUGH MOVING
THROUGH AND SURFACE WAVE OVER THE AREA.

SO FOR TODAY/TONIGHT...EXPECT SCATTERED CONVECTION TO DEVELOP THIS
AFTERNOON AND CONTINUE INTO EVENING HOURS. AIR MASS QUITE MOIST
(PRECIPITABLE WATERS 2+) AND UNSTABLE. GFS A BIT STRONGER ON
DYNAMICS AS INDICATING CAPES OVER 5000 WITH LIS -8/-9 WHILE NAM
AROUND 2800 WITH LIS -4/-5. MOST LIKELY WILL SEE COLD FRONT MAKE A
JUMP INTO TROUGH LATER THIS AFTERNOON OVER COASTAL PLAIN. BOTH
NAM/GFS INDICATING WEST/NORTHWEST FLOW AT 850...ALTHOUGH LIGHT. ALSO
850 TROUGH FAIRLY WEAK. THUS WILL NOT GO LIKELY ON POPS. WILL KEEP
POPS IN THE 50 PERCENT RANGE THROUGH ABOUT MIDNIGHT...TAPERING OFF
AFTER THAT. BEST POTENTIAL FOR SEVERE WILL BE COASTAL PLAIN EASTWARD
LATER THIS AFTERNOON INTO THE EARLY EVENING.

WEDNESDAY THROUGH THURSDAY NIGHT...
WITH FRONT AND DEEPER MOISTURE SUPPRESSED SOUTH...WILL CONFINED
MENTION OF SHOWERS/TSTMS TO SOUTHERN TIER ON WEDNESDAY. ON THURSDAY
AS MENTIONED MODELS QUITE DIFFERENT. AT THIS POINT...WEAK DYNAMICS
ENOUGH FOR WIDELY SCATTERED CONVECTION.

LONG TERM /FRIDAY THROUGH MONDAY/...
CONSIDERABLE MODEL DIFFERENCES...SO DONT PLAN ANY CHANGES. CONTINUE
BASICALLY SILENT 20 POPS FOR THE WEEKEND.

AVIATION...
MVFR/IFR FOG AND HAZE EXPECTED THROUGHOUT CENTRAL NC THIS
MORNING...MUCH LIKE YESTERDAY. WILL SEE CONDS IMPROVE TO VFR BY NOON
IN MOST PLACES...ALTHOUGH A FEW LOCATIONS MAY SEE MVFR HAZE INTO THE
AFTERNOON HOURS. SFC FRONT APPROACHING FROM THE NORTH WILL LIKELY
ENHANCE CHANCE/COVERAGE OF THUNDERSTORMS TODAY...WITH ACTIVITY MOST
LIKELY BETWEEN 20Z-02Z AS FRONT ENTERS THE AREA DURING PEAK HEATING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MWS
SHORT TERM...MWS
Hazardous weather outlook, Aug 8, 3:26 AM EST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
426 AM EDT TUE AUG 8 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-090830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
426 AM EDT TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
CENTRAL NORTH CAROLINA THIS AFTERNOON AND CONTINUE INTO THE
EVENING HOURS AHEAD A COLD FRONT APPROACHING FROM THE NORTH.
THERE IS THE POTENTIAL FOR ISOLATED SEVERE STORMS WITH DAMAGING
WIND GUSTS OVER THE EASTERN PIEDMONT...SANDHILLS AND COASTAL
PLAIN AS THE FRONT MOVES THROUGH. ISOLATED SEVERE STORMS MOST
LIKELY ALONG AND EAST OF A LINE FROM
HENDERSON...RALEIGH...SOUTHERN PINES TO LAURINBURG LATE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION IS NOT ANTICIPATED. HOWEVER SPOTTERS
SHOULD MONITOR THE LATEST WEATHER INFORMATION ESPECIALLY LATE THIS
AFTERNOON INTO THE EARLY EVENING.

RA

In the hours before

Local storm report, Aug 8, 8:16 AM EST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
916 AM EDT TUE AUG 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     TILLERY                 36.25N 77.48W
08/07/2006                   HALIFAX            NC   DEPT OF HIGHWAYS

            TREES DOWN ON SR1131, HWY 561, AND ON SHIELDS ROAD IN THE
            TILLERY AREA.

&&

13
Special weather statement, Aug 8, 8:25 AM EST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
925 AM EDT TUE AUG 8 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-082000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
925 AM EDT TUE AUG 8 2006

...STRONG STORMS TO AFFECT CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING ...

A LOW PRESSURE TROUGH COMBINED WITH STRONG AFTERNOON HEATING WILL
RESULT IN SCATTERED THUNDERSTORM DEVELOPMENT EARLY THIS AFTERNOON.
THE STORMS ARE EXPECTED TO BECOME STRONGER AND MORE ORGANIZED
AS A FRONT EXTENDING OVER THE VIRGINIAS AND KENTUCKY ADVANCES
SOUTH INTO CENTRAL NORTH CAROLINA.

THE PRIMARY THREAT FROM THE STRONGER STORMS WILL BE DAMAGING WIND
GUSTS...FREQUENT LIGHTNING AND HEAVY RAIN. PENNY TO QUARTER SIZE
HAIL IS ALSO POSSIBLE. THE MAIN SEVERE THREAT IS EXPECTED TO BEGIN
AS EARLY AS 2 PM NEAR THE NORTH CAROLINA AND VIRGINIA
BORDER...SHIFTING SOUTH THROUGH THE SANDHILLS AND COASTAL PLAIN
THROUGH 10 PM.
Special weather statement, Aug 8, 2:04 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
304 PM EDT TUE AUG 8 2006

NCZ021-022-038-082000-
DAVIDSON-FORSYTH-GUILFORD-
304 PM EDT TUE AUG 8 2006

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS FORSYTH...
GUILFORD AND DAVIDSON COUNTIES THROUGH 400 PM EDT...

AT 304 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
BELEWS CREEK TO 30 MILES WEST OF DONNAHA...OR ALONG A LINE EXTENDING
FROM MADISON TO RONDA...MOVING SOUTH AT 15 MPH.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE LIMBS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

WSS

The radar

The Raleigh/Durham radar (KRAX), 98 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Moore

When
August 8, 2:13 PM EST
Where
Moore County, Southern Pines
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
35.311, -79.481 (the zone’s center; the record gives no point)

Lightning struck 17 year old as he was removing clothes from a clothesline outside his home. He died several days later at UNC Hospital in Chapel Hill.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Moore2006-08-2517MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530077.